Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 69, NWS Tallahassee, FL

May 27, 1997Dixie County, Lafayette County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 27, 1997, 6:19 PM EDT for Dixie County, Lafayette County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 1997, 6:19 PM EDT (22:19 UTC)
Expired
May 27, 1997, 6:45 PM EDT
In force
26 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Dixie County, FL, Lafayette County, FL

The radar

The Moody AFB radar (KVAX), 124 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 5:30 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1997-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1997-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1203 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 272218 RRA
SVRTLH
FLC029-067-272245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
619 PM EDT TUE MAY 27 1997
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH FLORIDA
 
   ...NORTHERN DIXIE COUNTY...SOUTHERN LAFAYETTE COUNTY
 
A LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO MOVE SOUTHEAST AT
25 MPH ACROSS THE SOUTHEASTERN PART OF LAFAYETTE COUNTY AS OF 6:15 PM
EDT. THIS LINE OF STORMS WILL MOVE INTO THE AREA BETWEEN OLD TOWN AND
BRANFORD BY 6:25 PM EDT. THIS LINE OF STORMS HAS A HISTORY OF PRODUCING
DAMAGING WINDS.
 
SEVERE THUNDERSTORMS PRODUCE WINDS OF 58 MPH OR HIGHER... LARGE
HAIL... DANGEROUS LIGHTNING AND VERY HEAVY RAIN.  IF YOU ARE IN THE
PATH OF THIS STORM... GO TO A SAFE PLACE IMMEDIATELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:04 PM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, May 27, 2:04 PM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
200 PM EDT TUE MAY 27 1997

NERN GULF COAST FACING TRIPLE THREAT THRU TUESDAY EVE AS OUTFLO BNDRY
WORKS ITS WAY SEWD ACRS SRN AL...BACKDOOR CDFNT XTNDG FM ATL TO SSI
APCHS FM NE...AND SEABRZ DVLPS OVR FL PNHNDL/BIG BEND. THESE THREE
FEATURES COMBINED WITH OTHER OUTFLO BNDRYS WILL PROVIDE PLENTY OF LLVL
FORCG AND HIGHLY UNSTABLE AIRMASS TO DVLP SCTD STG/SVR TSTMS ACRS
ENTIRE FCST AREA THRU THIS EVE. BACK DOOR CDFNT SHOULD MAKE ITS WAY
ACRS MOST OF FCST AREA OVERNITE WHICH SHOULD END PRECIP BY EARLY
MORNING HOURS ON WEDNESDAY. AM INCLINED TO FOLLOW MDL GUIDANCE CLOSELY
DUE TO LACK OF TIME THIS AFTN. GOTTA GO...

MOORE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 5:01 PM EDTSevere Thunderstorm WarningTAEMadison44 min
May 27, 5:10 PM EDTSevere Thunderstorm WarningTAETaylor50 min
May 27, 5:27 PM EDTSevere Thunderstorm WarningTAELafayette48 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.